Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 172, NWS St. Louis, MO

June 13, 2004Boone County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 13, 2004, 12:15 AM CDT for Boone County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 12:15 AM CDT (05:15 UTC)
Expired
Jun 13, 2004, 1:00 AM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Boone County, MO

The radar

The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS53 KLSX 130515
SVRLSX
MOC019-130600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1215 AM CDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN CENTRAL MISSOURI

* UNTIL 100 AM CDT

* AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF MIDWAY...MOVING EAST AT 40
  MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBIA
  MIDWAY
  STURGEON
  HALLSVILLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3925 9245 3896 9255 3878 9239 3872 9221
          3924 9214

$$

WDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:00 PM CDT, 11 hours 15 minutes earlier.

Area forecast discussion, Jun 12, 1:00 PM CDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT SAT JUN 12 2004

CLOSED H5 LOW WAS CENTERED OVER SASKATCHEWAN THIS MORNING WITH RIDGE
OVER THE EASTERN STATES. SYSTEM WILL OPEN UP AND SWING INTO
SOUTHEASTERN CANADA. FLOW PATTERN FLATTENS OUT WITH A NEARLY ZONAL
FLOW ACROSS THE NORTHERN THIRD OF THE COUNTRY WITH RIDGING ACROSS
THE SOUTHERN PART OF THE COUNTRY BY TUESDAY. CLOSED LOW WAS SITUATED
OVER TX. UNDER THE EXPECTED UPPER FLOW PATTERN, EXPECT FRONTAL
BOUNDARY TO REMAIN ACROSS THE MIDWEST MUCH OF NEXT WEEK. LOOKS LIKE
MCS SEASON IS OPEN.

UPPER JET OF 75 KTS WAS SWINGING ACROSS SOUTHERN AZ INTO NM THIS
MORNING. THE ETA, GFS, NGM AND UKMET ALL FORECAST A JET STREAK OF 80
KTS ACROSS THE UPPER MIDWEST BY MIDNIGHT TONIGHT WITH A STRONGER JET
COMING INTO THE PACIFIC NW. THE GFS IS ONLY MODEL OF THE 4 THAT
FORECASTS SIGNIFICANT DIVERGENCE ACROSS EAST CENTRAL MO THIS
EVENING. AS A RESULT IT FORECASTS A BATCH OF HEAVY RAIN ACROSS THE
EASTERN OZARKS INTO SOUTHERN IL THIS AFTERNOON AND EVENING.
THE JET COMING INTO THE PACIFIC NW IS FORECAST TO NOSE INTO CENTRAL
PLAINS SUNDAY NIGHT.  EXPECT ANOTHER MCS TO AFFECT MO SUNDAY NIGHT
WITH HEAVY RAIN POSSIBLE NORTH OF I-70. THE GFS AND ETA BOTH
STRONGLY HINT AT YET ANOTHER MCS MONDAY NIGHT MAINLY NORTH OF I-70.

THE 850 MOISTURE WAS POOLED FROM THE CENTRAL PLAINS ACROSS THE
SOUTHERN HALF OF MO INTO THE OH VALLEY THIS MORNING. LOW LEVEL JET
WILL ADVECT HIGHER MOISTURE BACK INTO THE REGION TONIGHT.

THE 10 KM WRF MODEL OUT OF NCAR APPEARS TO BE HANDLING THE ONGOING
CONVECTION FROM SOUTHEAST NEB INTO SOUTHERN MO BETTER THAN THE 4 KM
WRF.  THE 10 KM WRF MODEL FORECASTS A MCS ACROSS NORTHEAST
KS/SOUTHEAST NEB/NORTHWEST MO BY THIS EVENING WITH SYSTEM EXPANDING
AND ROLLING ACROSS NORTH MO INTO CENTRAL AND EAST CENTRAL MO AFTER
MIDNIGHT. SYSTEM WEAKENS DURING THE MORNING WHICH IS THE TYPICAL
LIFE CYCLE. MODEL THEN FORECASTS ANOTHERN MCS DEVELOPING FROM NORTH
CENTRAL TO WEST CENTRAL MO DURING THE LATE AFTERNOON HOURS ON
SUNDAY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR TONIGHT FOR CENTRAL AND NORTHEAST MO
.IL...FLOOD WATCH FOR TONIGHT FOR WEST CENTRAL IL
Hazardous weather outlook, Jun 12, 3:00 PM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT SAT JUN 12 2004

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>050-131000-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALLAWAY-COLE-KNOX-LEWIS-MARION-
MONITEAU-MONROE-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-
300 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT TONIGHT.  ALSO THERE IS SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS THE REGION. A COMPLEXES OF THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE CENTRAL PLAINS DURING THE LATE
AFTERNOON AND EVENING....AND MOVE EASTWARD INTO THE REGION TONIGHT.
THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL...HEAVY COULD PRODUCE LOCALLY FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ACTIVE PATTERN WILL CONTINUE ON SUNDAY AND MONDAY ACROSS
THE REGION WITH A CONTINUED RISK OF SEVERE THUNDERSTORMS. THE
COMBINATION OF VERY WARM AND UNSTABLE AIR ENTRENCHED ACROSS THE
MISSISSIPPI VALLEY REGION...ALONG WITH MIGRATING UPPER LEVEL
DISTURBANCES...WILL RESULT IN SEVERAL ROUNDS OF THUNDERSTORMS FROM
LATE SUNDAY THROUGH MONDAY. THE MAIN SEVERE WEATHER THREAT FROM THESE
STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE PERIOD FROM TUESDAY
THROUGH THURSDAY NIGHT. THIS PERSISTENT THUNDERSTORM THREAT IS DUE TO
THE COMBINATION OF AN UNSTABLE SUMMERTIME AIRMASS...AND A SERIES OF
WEAK UPPER LEVEL DISTURBANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ILZ058>060-064-065-069-070-074-079-098>102-MOZ051-052-059>065-
072>075-084-085-099-131000-
BOND IL-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-
GREENE IL-IRON-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION IL-MONROE IL-MONTGOMERY-MONTGOMERY IL-RANDOLPH IL-
REYNOLDS-ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
300 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION.
A COMPLEXES OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
CENTRAL PLAINS DURING LATE THIS AFTERNOON.  THEY WILL MOVE
EASTWARD INTO THE REGION TONIGHT.  THESE STORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ACTIVE PATTERN WILL CONTINUE ON SUNDAY AND MONDAY ACROSS
THE REGION WITH A CONTINUED RISK OF SEVERE THUNDERSTORMS. THE
COMBINATION OF VERY WARM AND UNSTABLE AIR ENTRENCHED ACROSS THE
MISSISSIPPI VALLEY REGION...ALONG WITH MIGRATING UPPER LEVEL
DISTURBANCES...WILL RESULT IN SEVERAL ROUNDS OF THUNDERSTORMS FROM
LATE SUNDAY THROUGH MONDAY. THE MAIN SEVERE WEATHER THREAT FROM THESE
STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE PERIOD FROM TUESDAY
THROUGH THURSDAY NIGHT. THIS PERSISTENT THUNDERSTORM THREAT IS DUE TO
THE COMBINATION OF AN UNSTABLE SUMMERTIME AIRMASS...AND A SERIES OF
WEAK UPPER LEVEL DISTURBANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:57 PM CDTSevere Thunderstorm WarningLSXMoniteau48 min
Jun 13, 12:31 AM CDTSevere Thunderstorm WarningLSXCole44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.